Lightning, Boulder
- When
- May 21, 2:00 PM MST
- Where
- Boulder County, Boulder
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 40.020, -105.270
Lightning sparked a fire at a Boulder home and caused a fuel tank in a farm field to explode, near Teller Farm Open Space on Valmont Road. Lightning struck the roof of the residence, causing the rafters in the attic to catch fire.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Lightning sparked a fire at a Boulder home and caused a fuel tank in a farm field to explode, near Teller Farm Open Space on Valmont Road. Lightning struck the roof of the residence, causing the rafters in the attic to catch fire. Damage to the home was estimated to be $5000. The 15,000-gallon fuel tank, which stored diesel gas for farm equipment, was also struck. The explosion shot the tank an estimated 150 feet in the air and it landed approximately 400 feet from its original location.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 21, 2:55 AM MST, 11 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 355 AM MDT MON MAY 21 2007 .SHORT TERM...SOME INTERESTING DISCREPANCIES WITH TODAYS FORECAST. IN THE IMMEDIATE TIME FRAME...MORE CLOUDS SPREADING ACROSS THE AREA THAN ANTICIPATED...ESPECIALLY ON THE PLAINS AS THE MOISTURE BLOB THAT HAS BEEN LINGERING SOUTH OF US FOR SEVERAL DAYS STARTS TO GET LIFTED NORTHEAST. ALSO A BAND OF SHOWERS MOVING INTO WESTERN COLORADO NOW WITH A LITTLE LIGHTNING AROUND DELTA...SO I WILL ADD LOW POPS TO THE WESTERN PART OF OUR AREA THIS MORNING. FOR THIS AFTERNOON...EVOLUTION OF SURFACE WIND/MOISTURE PATTERNS IS KEY. THE SURFACE REFLECTION OF THE OLD TROUGH LIFTING FROM NEW MEXICO NORTHEAST IS QUITE WEAK...AND THE MODELS SHOW THE LEE TROUGHING IN RESPONSE TO THE SLIGHT SW FLOW...AND DIURNAL EFFECTS...TO DOMINATE. THIS WOULD IMPLY THE CURRENT MOISTURE GRADIENT WOULD MAINTAIN ITSELF...WITH PERHAPS SOME TENDENCY FOR HIGHER DEWPOINTS TO ADVECT WESTWARD...ESPECIALLY ACROSS NORTHEASTERN COLORADO. THERE WILL BE SOME MIXING...BUT IT LOOKS LIKE DEW POINTS WILL ONCE AGAIN INCREASE A COUPLE OF DEGREES OVER YESTERDAY. COMBINED WITH SOME INCREASE IN THE WINDS ALOFT...THIS MEANS A GREATER THREAT OF SEVERE STORMS TODAY...ESPECIALLY ON THE PLAINS THIS EVENING. SHEAR STILL NOT REAL IMPRESSIVE...BUT ENOUGH TO SUSTAIN TILTED UPDRAFTS WITH SOME ROTATION AS THE WINDS INCREASE AND STORMS MOVE INTO BETTER MOISTURE. MODEL SOUNDINS SUGGEST CAPES GENERALLY 1000-1500 J/KG. MARGINAL HAIL APPEARS TO BE THE MAIN THREAT...THOUGH ANYTHING IS POSSIBLE. ONCE AGAIN HEAVY RAIN POSSIBLE...BUT WITH PRECIPITABLE WATER ONLY .5 TO .75 AND SOMEWHAT FASTER MOTIONS IN THE BETTER MOISTURE...FLASH FLOOD THREAT LOOKS LOW. FINALLY...SLOWED DOWN FRONT A BIT MORE AS A COMPROMISE IN MODEL TIMING...GENERALLY AFTER MIDNIGHT. THERE SHOULD BE A BREAK BETWEEN THE DIURNAL CONVECTION AND FRONTAL BAND. MOISTURE RETURNS TO THE MOUNTAINS AND THE FRONT COULD ENCOUTER STILL UNSTABLE AIR NEAR THE EASTERN BORDER SO HIGHEST POPS THOSE AREAS AFTER MIDNIGHT. SOUNDINGS SUGGEST SNOW LEVEL LOWERING TO AROUND 9000 FEET IN THE NW PART OF OUR AREA BY MORNING. GROUND WARM ENOUGH FOR MELTING EVEN UP HIGH... BUT COULD BE MINOR ACCUMULATIONS. .LONG TERM...FOR TUESDAY...MDLS CONTINUE TO SHOW A VERY COOL AMS MOVING INTO THE REGION AS A COLD FRONT MOVES IN THE CWFA FOLLOWING THE PASSAGE OF A PACIFIC STORM SYSTEM MOVING ACROSS CENTRAL WYOMING. INTERACTIVE SOUNDINGS SHOW UPSLOPE DVLPG IN THE MORNING SO SHOWERS WILL INITIALLY FAVOR LOCATIONS IN AND NEAR THE FOOTHILLS AND PALMER DIVIDE. BEST UPWARD QG OMEGA STILL APPEARS TO BE MONDAY NIGHT INTO TUESDAY MORNING AOA 700 MB...IF THE LASTEST WRF IN CORRECT. SOME UPWARD QG OMEGA AT THE SFC IN PLACE THROUGH THE DAY. FCST SOUNDINGS SHOW THE AMS TO BE FAIRLY STABLE INITIALLY SO WEATHER STILL LOOKS LIKE IN WILL FAVOR SHOWERS VS TSTMS ON TUESDAY. THE WRF SHOWS SUBSIDENCE DVLPG LATE TUESDAY AFTN/TUESDAY NIGHT. INTERACTIVE SOUNDINGS DO NOT GENERATE MUCH CAPE ON TUESDAY AFTN...ESPECIALLY OVER THE NORTHEAST PLAINS. THE EXCEPTION MAY BE ALONG THE PALMER DIVIDE. THE AMS WL CONTINUE TO COOL IN THE MID LEVELS TUESDAY NIGHT WITH THE SNOW LEVEL TO DROP TO AROUND 6500 FEET BY 12Z WEDNESDAY. ALTHO WEDNESDAY IS EXPECTED TO BE COOLER THAN TUESDAY...COOLER MID LVL AIR WILL DESTABILIZE THE AMS IN SPITE OF THE MID LVL SUBSIDENCE. FCST CAPES ON WEDNESDAY RANGE FM 300-500 J/KG. UPSLOPE WINDS AT THE SFC WILL STILL FAVOR BEST CHC OF PCPN IN AND NEAR THE HIGHER TERRAIN. THIS IS ALREADY REFLECTED IN THE GRIDS SO WILL LEAVE THINGS AS IS. NO CHANGES PLANNED FOR THE REST OF THE PERIOD. && .AVIATION...ISOLATED THUNDERSTORMS ARE EXPECTED FROM 20Z UNTIL 04Z WITH A SLIGHT CHANCE OF RAIN SHOWERS LATER TONIGHT. THERE IS A HIGHER THREAT OF STORMS SOUTH AND EAST OF DIA AND THE MAIN THREAT WILL BE OUTFLOW WINDS TO 35 KT FROM NEARBY STORMS. THERE IS A LOW CHANCE OF MVFR CONDITIONS...HEAVY RAIN...AND SMALL HAIL WITH THE STORMS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. GIMMESTAD/COOPER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1104 AM MDT MON MAY 21 2007 COZ030>051-221200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1104 AM MDT MON MAY 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS THIS AFTERNOON. ACROSS THE PLAINS...SCATTERED THUNDERSTORMS ARE POSSIBLE...MOST NUMEROUS ALONG THE PALMER DIVIDE AND OVER THE NORTHEAST BORDER AREA. GUSTY WINDS AND BRIEF HEAVY RAIN CAN BE EXPECTED WITH THE STORMS. A FEW STORMS ON THE PLAINS COULD BECOME SEVERE LATE THIS AFTERNOON AND EVENING...WITH HAIL UP TO AN INCH IN DIAMETER POSSIBLE. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE EAST OF LINE FROM BRIGGSDALE THROUGH BYERS TO KIOWA LINE. A COLD FRONT WILL MOVE THROUGH THE AREA LATE TONIGHT...WITH SCATTERED RAIN SHOWERS MIXING WITH WET SNOW AT ELEVATIONS ABOVE 9000 FEET. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A PACIFIC STORM SYSTEM WILL BRING A COLDER MORE MOIST AIRMASS TO THE FORECAST AREA ON TUESDAY INTO WEDNESDAY. IT WILL BE COLD ENOUGH FOR SOME SNOW IN THE MOUNTAINS AND A MIX OF RAIN AND SNOW SHOWERS IN THE FOOTHILLS. IT WILL BE DRIER AND WARMER THE REST OF THE PERIOD WITH A SLIGHT CHANCE OF THUNDERSTORMS EXPECTED EACH DAY IN THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM.
The Denver radar (KFTG), 67 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
2 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34652, 35278.